Forum Style

tacrolimus

i have heard alot of things about tacro, curently i am taking 2.5mg of tacro twice daily. i was wondering if i should ask to switch to that other medication thats like tacro becuase iv heard alot of bad things about it , but i wanted to get others opinons becuase i have not had any side effects so far i think. if it helps i am 12 and got my transplant oct 18 2017.

You need to be a member of TransplantFriends.com to add comments!

Join TransplantFriends.com

Email me when people reply –

Replies

  • A few responses seem like they need context:ALL immunosupp drugs make you open to all sorts of health challenges.

     

    I am 2yrs post TX @ 2mg BID.  I have some Tac Brain (memory/concentration) but some of that can plainly be the surgery, my other meds and concomminent health challenges.

    I was put on Myfortic just a few months ago as "protection" even though my trough numbers were good and I got Shingles within 3 weeks - no more Myfortic/Tac combo for me.  Having worked in the medical field and now a pretty fortunate patient of a few organ challenges, it is just how it has to be at some level when taking life-long meds.  Studies will always reflect a Tac group less favorably because it is what is required for our body to accept our new friend.

    • It is known that Tac causes memory issues. I switched for about 4 months to cyclosporine but had way more side effects so I went back to Tac by the name of Envarsas. 

      • This reply was deleted.
        • Charlie,
              When I started having side effects with Prograf mine being my feet were killing me, my hepatologist finally lowered my levels down to around 4.5-5.0.  It has made such a huge difference for me.  Also helped with the hand tremors.  I'm currently on 3 mg am and 2 mg PM plus 180 mg of MyFortic am and pm.  You know now that you mention hair thinning, I am getting a little thin up on top.  Of course that may be from getting older (53).  Not sure.  Take care.

          Mark

  • All the drugs have side effects. Personally, I wouldn't change the drug if it's not giving you problems. What bad things have you heard about tacro? It's one of the top go-to drugs. I stopped taking it because my kidney transplant wasn't able to handle it. But that was just me and the way my body works.

    • This reply was deleted.
      • Charlie, not arguing, but I've not read that TAC "causes" cancers.  It does, however, weaken the immune system that otherwise would potentially eradicate cancers on it's own.  Yes?  But isn't that the same as with all immune suppressing drugs?

        I can't personnaly speak to hair thinning, as mine was on it's way out (off my head) anyway.  

        • Just to follow up on this Steve.  I did a quick online search and did find several articles about cancer in relation to immunosuppressants.  I haven't read the entire article but here is the link for anyone wanting to read further.  I'm thinking that with a weakened immune system it opens the door for possibility of things like cancer more so than the actual drug Tacrolimus causing it. Not sure, just my gut feeling.

          http://onlinelibrary.wiley.com/doi/10.1111/ajt.13018/pdf

          Mark

          Tacrolimus and the Risk of Solid Cancers After Liver Transplant: A Dose Effect Relationship - Caren…
          • To quickly build on that - small study size is always a challenge.  There is also significant difference in overall health or what "got you here".  Connecting Tac or any other ImmunoSupp to cancer is easy to do.  Our bodies were not going to survive with out a new part - it needs to be taken care of.  Melanoma and certain other cancers would be a Guesstimate of 2-3 times more likely than a non TX patient at a basic level.  

            On an educational note:  If reading clinical studies is not something you have ever done, be cautious.  You will come to conclusions that are unrealistic - good and bad.  Do not get too deep until you educate yourself on how to extract the information that is viable.

            As I stated in another post regarding what to expect when getting a TX:  Living your New and Gifted life requires a dedication to health, nutrition and fitness.  Those things may look very different from person to person.  If you have a TX then caring for it selfishly is important.  You will feel better, feel more confident and you will have the best opportunity to live the longest life possible; no matter your medical/health/meds status.

            Tacrolimus and the Risk of Solid Cancers After Liver Transplant: A Dose Effect Relationship - Caren…
  • This reply was deleted.
    • I was put on the exact medication regimen as you ten years ago. Yes, I lost hair and my hands shake but I have lived well! I had a zero antigen match but same blood type from a live donor. 

      Do exactly what they say and drink lots of water. You are going to do great!

  • thank you guys :)

  • Hi Sophie,

    The "laundry list" of side effects from Prograf (tacrolimus) and other meds are long and varied.  I will not prepare you for them because you may not feel any of them.  All medications have side effects and the "perfect fit" is the series of meds with side effects you can tolerate.  Keeping your blood levels of them steady will lessen these them some.  You are alive and that outweighs all other concerns.  Do keep you Tx team informed about any issues that arise 

This reply was deleted.

Facebook & instagram

TransplantBuddies & Friends Facebook Group

TransplantBuddies & Friends

Transplant Stories

Members Stories

Twitter

COTA

Lung Transplant Foundation

Cystic Fibrosis.com

        Organ Donation Surprising Facts

Planetary Biosciences for Cystic Fibrosis

Please Donate for CF Patients